Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
. 2018 Jul;78(11):1105-1112.
doi: 10.1007/s40265-018-0947-x.

Assessment of the Risk of Rhabdomyolysis and Myopathy During Concomitant Treatment With Ticagrelor and Statins

Affiliations
Free PMC article
Review

Assessment of the Risk of Rhabdomyolysis and Myopathy During Concomitant Treatment With Ticagrelor and Statins

Dorota Danielak et al. Drugs. .
Free PMC article

Abstract

The introduction of ticagrelor, one of the first directly-acting oral antiplatelet drugs, provided new possibilities in the prevention of thrombotic events in patients with acute coronary syndromes (ACS). Current guidelines recommend ticagrelor in dual antiplatelet therapy with aspirin over clopidogrel for prevention of stent thrombosis in patients with ACS. Moreover, in the management of ACS, lipid-lowering treatment with high-intensity statin therapy is advised for secondary prevention of cardiovascular events over the long term. Despite the apparent advantages of combined antiplatelet and lipid-lowering treatments, a possible interaction between statins and ticagrelor may lead to myopathy and rhabdomyolysis. In this review, relevant information was gathered on the ticagrelor-statin interaction that might lead to this life-threatening condition. This review focuses on the most widely used statins-simvastatin, atorvastatin, and rosuvastatin. Possible mechanisms of this interaction are discussed, including CYP3A4 isoenzymes, organic anion transporter polypeptide (OATPs), P-glycoprotein and glucuronidation. PubMed database was searched for relevant case reports and all data gathered from the introduction of ticagrelor to March 2018 are presented and discussed. In summary, co-administration of statins and ticagrelor was found to be relatively safe in routinely prescribed doses. However, caution should be exercised, especially in elder populations.

Conflict of interest statement

Funding

This work was supported by the National Science Centre, Poland, under Grant 2017/01/X/NZ7/00364.

Conflict of Interest

Dorota Danielak, Marta Karaźniewicz-Łada, and Franciszek Główka declare that they have no conflicts of interest that might be relevant to the contents of this manuscript.

Similar articles

See all similar articles

Cited by 2 articles

References

    1. Danielak D, Karaźniewicz-Łada M, Główka F. Ticagrelor in modern cardiology—an up-to-date review of most important aspects of ticagrelor pharmacotherapy. Expert Opin Pharmacother. 2018;19:103–112. doi: 10.1080/14656566.2017.1421634. - DOI - PubMed
    1. Valgimigli M, Bueno H, Byrne RA, Collet J-P, Costa F, Jeppsson A, et al. 2017 ESC focused update on dual antiplatelet therapy in coronary artery disease developed in collaboration with EACTS: the Task Force for dual antiplatelet therapy in coronary artery disease of the European Society of Cardiology (ESC) and of the European Association for Cardio-Thoracic Surgery (EACTS) Eur Heart J. 2018;39:213–260. doi: 10.1093/eurheartj/ehx419. - DOI - PubMed
    1. Levine GN, Bates ER, Bittl JA, Brindis RG, Fihn SD, Fleisher LA, et al. 2016 ACC/AHA guideline focused update on duration of dual antiplatelet therapy in patients with coronary artery disease: a report of the American College of Cardiology/American Heart Association Task Force on Clinical Practice Guidelines. J Am Coll Cardiol. 2016;68:1082–1115. doi: 10.1016/j.jacc.2016.03.513. - DOI - PubMed
    1. Roffi M, Patrono C, Collet J-P, Mueller C, Valgimigli M, Andreotti F, et al. 2015 ESC Guidelines for the management of acute coronary syndromes in patients presenting without persistent ST-segment elevation: task force for the management of acute coronary syndromes in patients presenting without persistent st-segment elevation of the European Society of Cardiology (ESC) Eur Heart J. 2016;37:267–315. doi: 10.1093/eurheartj/ehv320. - DOI - PubMed
    1. Thompson PD, Panza G, Zaleski A, Taylor B. Statin-associated side effects. J Am Coll Cardiol. 2016;67:2395–2410. doi: 10.1016/j.jacc.2016.02.071. - DOI - PubMed

MeSH terms

Substances

Feedback